Kentucky, 2017Tornadoes and Damaging Winds in Kentucky, November 18, 2017
November 18, 2017 · NWS PAH · 9 events in 9 counties and zones
A broken line of thunderstorms formed along a cold front as it surged southeast from Missouri into the lower Ohio Valley. A large pocket of clear sky during the morning helped warm the lower levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $700,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms formed along a cold front as it surged southeast from Missouri into the lower Ohio Valley. A large pocket of clear sky during the morning helped warm the lower levels of the atmosphere. Instability became sufficient for storms to fire right along the front, where a rather strong capping inversion was broken. A vigorous upper-level trough moving rapidly eastward across the central Plains provided plenty of large-scale forcing for storm initiation. Very strong wind shear was supportive of isolated tornadoes along the evolving quasi-linear convective system. Scattered damaging wind gusts accompanied the leading edge of the activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 18, 1:20 PM CST, 45 minutes earlier.
Area forecast discussion, Nov 18, 1:20 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
120 PM CST Sat Nov 18 2017
.SHORT TERM...(Tonight through Monday night)
Issued at 119 PM CST Sat Nov 18 2017
In the very short term, departing thunderstorms and gusty gradient
winds will be the primary concern early this evening.
Showers/thunderstorms will exit the SE part of the FA by sunset as
the sruface cold front moves east into central KY. Gradient winds
will gradually decrease this evening as the surface low in the
vicinity of Lake Erie races northeast tonight. As such, will
maintain the current Wind Advisory strategy, allowing for a 00Z
expiration over the west half of the FA and a 03Z expiration across
the east half of the FA - the approximate times advisory criteria
values are no longer met.
Strong cold air advection behind the surface front will plummet
temps to freezing or below tonight. A cold NW flow aloft will set up
over the area in the wake of the departing 500mb trough. Despite
full sunshine Sunday temps will only rise into the 40s with max
temps north of Highway 13 in southern IL to around OWB only reaching
the lower 40s. Temperatures will rebound a bit on Monday as return
flow sets up west of the surface high moving on to the east of our
area and upper pattern trending to a more westerly flow.
.LONG TERM...(Tuesday through Saturday)
Issued at 119 PM CST Sat Nov 18 2017
While both the Euro and GFS 12Z deterministic runs both still
feature the dry cold fropa for the FA Tuesday pm/evening, the GFS
is much more robust as it stacks and closes Low pressure aloft
over the Tennessee valley by midday Wednesday. As a result, its
heights are some 100 meters lower at H5 than the Euro, and
presumably leads to colder output temps. This nuance aside, there
are little other differences in the solution for the long term.
Surface high pressure anchors the forecast thereafter,
prevailing/dominant throughout the Ms/Oh/Tn river valleys,
drifting slowly eastward with time toward the Thanksgiving Holiday
weekend.
The net result...a dry forecast that starts out seasonally mild
in the prefrontal airmass Tuesday, with highs in the upper 50s,
and the cold fropa Tue night brings the shot of cold air, with
lows from the mid 20s north to around 30 south. Wednesday looks to
be the coldest blast of air, with highs struggling into the upper
30s and lower 40s, and Wed night lows solidly in the mid 20s
Fa-wide. Thanksgiving day will moderate thru the 40s for
highs/30s for lows...and as high pressure shifts eastward...return
flow southerlies will commence a warming period that will rebound
temps on a move back closer to seasonal norms as we finish out
the week/and the forecast.
&&
.AVIATION...
Issued at 119 PM CST Sat Nov 18 2017
Showers are possible behind the line of storms late this afternoon,
mainly at KEVV and KOWB. Gradients wind gusts AOA 30 knots will
gradually subside this evening. Otherwise MVFR Cigs will dominate
this afternoon with temporarly restricted visibilities mainly as
line of storm passes. The winds should diminish from 00z-06z and
continue from the NW. Skies will clear tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075-080-081-084-
085-088-089-092-093.
Wind Advisory until 9 PM CST this evening for ILZ076>078-082-083-
086-087-090-091-094.
MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 9 PM CST this evening for INZ081-082-085>088.
KY...Wind Advisory until 6 PM CST this evening for KYZ001>004.
Wind Advisory until 9 PM CST this evening for KYZ005>022.
&&Hazardous weather outlook, Nov 18, 3:30 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 AM CST Sat Nov 18 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 AM CST Sat Nov 18 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms today in association with a
strong cold frontal passage. Strong to locally damaging wind gusts
cannot be ruled out with the storms, if the necessary parameters
all come together.
A Wind Advisory is in effect for all areas today, and into the
early evening hours generally for areas east of Interstate 57 and
U.S. Highway 45. Refer to the Advisory product for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today.
In the hours before
Local storm report, Nov 18, 1:32 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST ALBION 38.38N 88.06W
11/18/2017 E50.00 MPH EDWARDS IL BROADCAST MEDIA
REPORTED BY PUBLIC TO BROADCAST MEDIA
&&
SMITTYLocal storm report, Nov 18, 1:40 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 AM TSTM WND DMG POPLAR BLUFF 36.76N 90.41W
11/18/2017 BUTLER MO EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED ROAD SIGNS AND TREE LIMBS
DOWN. 14 DEGREE TEMPERATURE DROP BEHIND THE COLD FRONT.
&&
ASHLEYRLocal storm report, Nov 18, 1:46 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM TSTM WND DMG POPLAR BLUFF 36.76N 90.41W
11/18/2017 BUTLER MO EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED ROAD SIGNS AND TREE LIMBS
DOWN. 14 DEGREE TEMPERATURE DROP BEHIND THE COLD FRONT.
&&
ASHLEYRLocal storm report, Nov 18, 1:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST MOUNT CARMEL 38.42N 87.77W
11/18/2017 E51 MPH WABASH IL UTILITY COMPANY
&&
SMITTYLocal storm report, Nov 18, 1:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
153 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND DMG HERRIN 37.80N 89.03W
11/18/2017 WILLIAMSON IL EMERGENCY MNGR
TIME ESTIMATED. POWER LINES DOWN ACROSS HIGHWAY 166.
HIGHWAY IS CLOSED TO TRAFFIC.
&&
SMITTYSpecial weather statement, Nov 18, 1:54 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
154 PM CST SAT NOV 18 2017
INZ082-085>088-KYZ007-010-013>016-018>020-182100-
Posey IN-Warrick IN-Vanderburgh IN-Spencer IN-Pike IN-Webster KY-
Union KY-Caldwell KY-McLean KY-Hopkins KY-Henderson KY-Crittenden KY-
Livingston KY-Daviess KY-
154 PM CST SAT NOV 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR WARRICK...SOUTHEASTERN
VANDERBURGH...EASTERN PIKE...SPENCER...SOUTHEASTERN POSEY...
HENDERSON...NORTHWESTERN CALDWELL...CENTRAL HOPKINS...DAVIESS...
NORTHERN LIVINGSTON...CRITTENDEN...CENTRAL MCLEAN...UNION AND WEBSTER
COUNTIES UNTIL 300 PM CST/400 PM EST/...
At 152 PM CST/252 PM EST/, Doppler radar was tracking strong
thunderstorms along a line extending from Princeton to near Uniontown
to near Burna. Movement was east at 65 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Should these storms intensify, a brief tornado may be also be
possible within the line of storms.
Locations impacted include...
Evansville, Owensboro, Henderson, Madisonville, Mount Vernon,
Boonville, Newburgh, Morganfield, Providence, Marion, Chandler,
Rockport, Sturgis, Calhoun, Breckinridge Center, Santa Claus, Sebree,
Dale, Earlington and Clay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
A severe thunderstorm watch remains in effect until 500 PM CST/600 PM
EST/ for southern Illinois...southwestern Indiana...and western and
northwestern Kentucky.
LAT...LON 3790 8699 3783 8690 3784 8685 3783 8688
3726 8749 3722 8847 3726 8851 3749 8806
3760 8814 3793 8789 3783 8764 3797 8760
3794 8745 3820 8747 3820 8732 3853 8710
3853 8709 3821 8707 3820 8679 3800 8677
TIME...MOT...LOC 1952Z 253DEG 57KT 3833 8755 3775 8796 3726 8849
SmithThunderstorm Wind, McCracken
- When
- November 18, 2:05 PM CST
- Where
- McCracken County, West Paducah to 1 mi W of Paducah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 37.080, -88.750
On the west side of Paducah, a few downed trees were photographed and posted on social media. One of the trees fell over Highway 305. A highway sign along Interstate 24 near exit 4 was damaged. Power outages were reported.
Thunderstorm Wind, Webster
- When
- November 18, 2:27 PM CST to 2:31 PM CST
- Where
- Webster County, 0.5 mi W of Providence to 0.75 mi E of Providence
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $450,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.400, -87.779
A microburst with estimated wind speeds near 75 mph downed hundreds of trees and limbs in and near Providence. Numerous trees were snapped or uprooted. The damage path was approximately 1.25 miles long across the community of Providence. At least 50 homes sustained partial shingle loss or structural damage. A porch was blown off one home. A wall was blown out of a barn. Garage doors were blown in at a residence. Widespread damage was observed across town. Numerous power lines were down, and the entire community of Providence was without power.
Thunderstorm Wind, Caldwell
- When
- November 18, 2:38 PM CST
- Where
- Caldwell County, 1.67 mi E of Crider
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 37.146, -87.940
Trees were down near Highway 91 a few miles northwest of Princeton.
Thunderstorm Wind, Calloway
- When
- November 18, 2:38 PM CST to 2:48 PM CST
- Where
- Calloway County, 5 mi N of Murray to 5 mi S of Murray
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 36.692, -88.320
Multiple trees were reported down around the county. A few dozen utility customers were without power.
Thunderstorm Wind, Hopkins
- When
- November 18, 2:48 PM CST
- Where
- Hopkins County, Dawson Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.170, -87.700
A trained spotter estimated a wind gust to 60 mph.
Thunderstorm Wind, Trigg
- When
- November 18, 3:01 PM CST
- Where
- Trigg County, 1.37 mi NNE of Cadiz
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.889, -87.812
Trees were blown down along Highway 124. A shed was blown from the front yard to the back yard. Power outages were reported.
Tornado, Muhlenberg
- When
- November 18, 3:02 PM CST to 3:05 PM CST
- Where
- Muhlenberg County, 2 mi SSW of Bremen to 2.9 mi SE of Bremen
- Rating
- EF1
- Path length
- 2.82 mi
- Path width
- 300 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.343, -87.234
One tobacco barn was levelled, and two others sustained major damage. Part of the tobacco barn was blown several hundred yards to the southeast and then arcing eastward. Plank projectiles from the tobacco barn were embedded in the siding of a shed. At least five other barns sustained minor roof or siding damage. A pickup truck attached to a loaded trailer was shifted about a foot. A half dozen homes lost some shingles. Dozens of trees were uprooted or lost large limbs. The tornado began just west of Highway 181 and ended just east of Highway 2584. The damage was most extensive in the area of Highway 181. Peak winds were estimated near 90 mph.
Thunderstorm Wind, Christian
- When
- November 18, 3:09 PM CST
- Where
- Christian County, Gracey
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -87.650
A wind gust to 59 mph was measured.
Tornado, Todd
- When
- November 18, 3:36 PM CST to 3:37 PM CST
- Where
- Todd County, 1.08 mi NW of Liberty to 0.97 mi NNW of Liberty
- Rating
- EF0
- Path length
- 0.73 mi
- Path width
- 150 yd
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.889, -87.196
The short-track tornado began along Highway 171 several miles northwest of Elkton. Four houses had more than 20 percent of their shingles blown off. A well-built porch was lifted. Brick piers supporting a mobile home collapsed, and insulation was blown west in the storm's wake. A grain bin was destroyed and blown 30 yards into a field. A barn was destroyed, and one of the walls of a shed was blown down. Numerous trees were broken off. Yard furniture was blown northwest of the tornado track. Several windows were broken in a home. Peak winds were estimated near 85 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Illinois, November 18, 20172 deaths · $33,000 · 19 events
- Tornadoes and Damaging Winds in Tennessee, November 18, 20172 injured · $447,000 · EF1 · 61 events
- Tornadoes and Damaging Winds in Alabama, November 18, 2017$504,000 · EF1 · 46 events
- Tornadoes and Damaging Winds in Kentucky, November 18, 20172 injured · $780,000 · EF1 · 14 events
- Tornado and Flooding in Indiana, November 18, 20171 injured · $242,000 · EF0 · 9 events
- High Wind and Strong Wind in West Virginia, November 18 to 19, 2017$175,000 · 50 kt wind · 20 events
- Tornadoes and Hail in Illinois, November 18, 2017$265,000 · EF0 · 6 events
- Tornado and Damaging Wind in Indiana, November 18, 2017$80,000 · EF1 · 2 events
- Flash Flooding and Flooding in Puerto Rico, November 18, 2017$200,000 · 6 events
- Strong Wind in Kentucky, November 18, 20172 injured · $50,000 · 4 events
- Damaging Winds in Mississippi, November 18, 2017$80,000 · 55 kt wind · 3 events
- Strong Wind in Kentucky, November 18, 2017$32,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724173, 724172, 724174, 724175, 724013, 724176, 724014, 724012, 724015.